Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 271, NWS Sioux Falls, SD

November 2, 2018Plymouth County, Sioux County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Nov 2, 2018, 8:15 PM CDT for Plymouth County, Sioux County, Iowa; Union County, South Dakota. It took effect at Nov 6, 2018, 3:00 PM CST. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Nov 2, 2018, 8:15 PM CDT (01:15 UTC)
In effect from
Nov 6, 2018, 3:00 PM CST
Expired
Nov 8, 2018, 6:00 AM CST
In force
39 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Plymouth County, IA, Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 66 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River above Hawarden (HWDI4). The gauge peaked at 18.42 ft at Nov 7, 2018, 5:00 PM CST.

actionminormoderate202511/0311/0411/0511/0611/0711/0811/09
Action stage
18.5 ft
Minor stage
20.5 ft
Moderate stage
24 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06483950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

402 
WGUS43 KFSD 030115
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
815 PM CDT Fri Nov 2 2018

...The National Weather Service in Sioux Falls has issued a flood 
warning for the following rivers in Iowa...South Dakota...

  Big Sioux River above Hawarden
  Big Sioux River At Akron
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

IAC149-167-SDC127-040514-
/O.NEW.KFSD.FL.W.0271.181106T2100Z-181108T1200Z/
/HWDI4.1.ER.181106T2100Z.181107T0000Z.181107T1200Z.UU/
815 PM CDT Fri Nov 2 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River above Hawarden.
* from Tuesday afternoon to Thursday morning.
* At 07PM Friday the stage was 17.31 feet.
* Minor flooding is forecast.
* Flood stage is   20.50 feet.
* At stages near 20.5 feet...Agricultural flooding begins on the 
  South Dakota side of the river. 

&&
 
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
          4291 9658

$$

IAC149-SDC127-040514-
/O.NEW.KFSD.FL.W.0272.181106T2200Z-000000T0000Z/
/AKRI4.1.ER.181106T2200Z.181107T1800Z.000000T0000Z.NO/
815 PM CDT Fri Nov 2 2018

The National Weather Service in Sioux Falls has issued a 

* Flood Warning for 
  The Big Sioux River At Akron.
* from Tuesday afternoon until further notice.
* At 08PM Friday the stage was 13.23 feet.
* Minor flooding is forecast.
* Flood stage is   16.00 feet.
* Forecast...Rise above flood stage by 4 PM Tuesday and continue to 
  rise to near 16.8 feet by 12 PM Wednesday. additional rises are 
  possible thereafter.
* At stages near 17.0 feet...About 6500 acres of farm land are 
  flooded. 

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

&& 
Location Flood    Latest Observed   Recent  Observed
         Stage    Stage  Time       Crest   Time

BIG SIOUX RIVER
HWDI4    20.5     17.31  Fri 7 PM   18.6    Wed Oct 24
AKRI4    16.0     13.23  Fri 8 PM   15.1    Wed Oct 24


JMJ
2 follow-up statements
386 
WGUS83 KFSD 030119
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
819 PM CDT Fri Nov 2 2018

...The Flood Warning continues for the following rivers in 
Nebraska...South Dakota...Iowa...

  Missouri River At Niobrara
  Missouri River At Springfield
  Big Sioux River above Hawarden
  Big Sioux River At Akron
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

NEC107-SDC009-040519-
/O.CON.KFSD.FL.W.0263.000000T0000Z-000000T0000Z/
/MRNN1.1.DR.181011T0815Z.181014T0430Z.000000T0000Z.NO/
819 PM CDT Fri Nov 2 2018

The Flood Warning continues for
  The Missouri River At Niobrara.
* until further notice.
* At 07PM Friday the stage was 21.82 feet.
* Flood stage is   21.00 feet.
* At stages near 22.0 feet...The road to the Niobrara sewer lagoon is
  flooded. 

&&
 
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
          4278 9790 4274 9801

$$

NEC107-SDC009-040519-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.DR.180708T1903Z.181014T1515Z.000000T0000Z.NO/
819 PM CDT Fri Nov 2 2018

The Flood Warning continues for
  The Missouri River At Springfield.
* until further notice.
* At 07PM Friday the stage was 11.20 feet.
* Flood stage is   10.00 feet.
* At stages near 11.0 feet...The boat landing near Santee is flooded,
  and the access road to some of the recreational homes east of the 
  boat landing is flooded. 

&&
 
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
          4283 9783 4281 9788

$$

IAC149-167-SDC127-040519-
/O.CON.KFSD.FL.W.0271.181106T2100Z-181108T1200Z/
/HWDI4.1.ER.181106T2100Z.181107T0000Z.181107T1200Z.UU/
819 PM CDT Fri Nov 2 2018

The Flood Warning continues for
  The Big Sioux River above Hawarden.
* from Tuesday afternoon to Thursday morning.
* At 07PM Friday the stage was   17.31 feet.
* Minor flooding is forecast.
* Flood stage is 20.50 feet.
* At stages near 20.5 feet...Agricultural flooding begins on the 
  South Dakota side of the river. 

&&
 
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
          4291 9658

$$

IAC149-SDC127-040519-
/O.CON.KFSD.FL.W.0272.181106T2200Z-000000T0000Z/
/AKRI4.1.ER.181106T2200Z.181107T1800Z.000000T0000Z.NO/
819 PM CDT Fri Nov 2 2018

The Flood Warning continues for
  The Big Sioux River At Akron.
* from Tuesday afternoon until further notice.
* At 08PM Friday the stage was 13.23 feet.
* Minor flooding is forecast.
* Flood stage is 16.00 feet.
* Forecast...Rise above flood stage by Tuesday November 06 and 
  continue to rise to near 16.8 feet by Wednesday November 07. 
  additional rises are possible thereafter.
* At stages near 17.0 feet...About 6500 acres of farm land are 
  flooded. 

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

&& 
Location Flood   Latest  Observed    Recent  Observed
         Stage   Stage   Time        Crest   Time

MISSOURI RIVER
MRNN1    21.0    21.82   Fri 7 PM    21.9  Thu Oct 25
SPGS2    10.0    11.20   Fri 7 PM                 

BIG SIOUX RIVER
HWDI4    20.5   17.31 Fri 7 PM       18.6  Wed Oct 24
AKRI4    16.0   13.23 Fri 8 PM       15.1  Wed Oct 24


JMJ
401 
WGUS83 KFSD 031532
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
1032 AM CDT Sat Nov 3 2018

...The Flood Warning is cancelled for the following rivers in Iowa...
South Dakota...

  Big Sioux River above Hawarden
  Big Sioux River At Akron
...The Flood Warning continues for the following rivers in 
Nebraska...South Dakota...
  Missouri River At Niobrara
  Missouri River At Springfield
 
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest 
forecasts. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Do not drive cars through flooded areas. the water 
depth and road condition may be unsafe.

Additional information is available at 
 
http://water.weather.gov/ahps2/index.php?wfo=fsd

Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.

The next scheduled statement will be issued tomorrow morning.

&&

NEC107-SDC009-041932-
/O.CON.KFSD.FL.W.0263.000000T0000Z-000000T0000Z/
/MRNN1.1.DR.181011T0815Z.181014T0430Z.000000T0000Z.NO/
1032 AM CDT Sat Nov 3 2018

The Flood Warning continues for
  The Missouri River At Niobrara.
* until further notice.
* At 09AM Saturday the stage was   21.85 feet.
* Flood stage is   21.00 feet.
* At stages near 22.0 feet...The road to the Niobrara sewer lagoon is
flooded. 

&&
 
LAT...LON 4279 9811 4284 9810 4279 9801 4282 9795
          4278 9790 4274 9801

$$

NEC107-SDC009-041932-
/O.CON.KFSD.FL.W.0172.000000T0000Z-000000T0000Z/
/SPGS2.1.DR.180708T1903Z.181014T1515Z.000000T0000Z.NO/
1032 AM CDT Sat Nov 3 2018

The Flood Warning continues for
  The Missouri River At Springfield.
* until further notice.
* At 09AM Saturday the stage was   11.21 feet.
* Flood stage is   10.00 feet.
* At stages near 11.0 feet...The boat landing near Santee is flooded,
and the access road to some of the recreational homes east of the 
boat landing is flooded. 

&&
 
LAT...LON 4278 9790 4282 9795 4287 9791 4288 9784
          4283 9783 4281 9788

$$

IAC149-167-SDC127-031602-
/O.CAN.KFSD.FL.W.0271.000000T0000Z-181108T1200Z/
/HWDI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1032 AM CDT Sat Nov 3 2018

The Flood Warning is cancelled for
  The Big Sioux River above Hawarden.
* At 09AM Saturday the stage was   17.35 feet.
* Flood stage is   20.50 feet.
* Forecast...The river will crest below flood stage at 19.1 feet 
  Wednesday November 07.

&&
 
LAT...LON 4308 9654 4308 9641 4302 9646 4291 9649
          4291 9658

$$

IAC149-SDC127-031602-
/O.CAN.KFSD.FL.W.0272.000000T0000Z-181103T1532Z/
/AKRI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1032 AM CDT Sat Nov 3 2018

The Flood Warning is cancelled for
  The Big Sioux River At Akron.
* At 10AM Saturday the stage was   13.20 feet.
* Flood stage is   16.00 feet.
* Forecast...The river will crest below flood stage at 15.2 feet 
  Wednesday November 07.
* At stages near 15.0 feet...Some rural roads on the South Dakota 
side of the river begin to flood. 

&&
 
LAT...LON 4291 9658 4291 9649 4281 9654 4277 9659
          4278 9665

$$

&& 
Location Flood    Latest  Observed    Recent  Observed
         Stage    Stage   Time        Crest   Time

MISSOURI RIVER
MRNN1    21.0     21.85   Sat 9 AM    21.9    Thu Oct 25
SPGS2    10.0     11.21   Sat 9 AM                            

BIG SIOUX RIVER
HWDI4    20.5     17.35   Sat 9 AM    18.6    Wed Oct 24
AKRI4    16.0     13.20   Sat 10 AM   15.1    Wed Oct 24

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Nov 2, 6:51 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 2, 6:51 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
651 PM CDT Fri Nov 2 2018

.SHORT TERM...(This evening through Saturday)
Issued at 422 PM CDT Fri Nov 2 2018

Active pattern will continue in the short term portion of the
forecast, and the next upstream wave digging aggressively through
western Montana at mid afternoon, and will be the feature
responsible for the unsettled period in the next 36 or so hours.
Inverted trough back through northwest Iowa, far eastern SD and
southwest MN has concentrated some shallow precipitation processes
through early afternoon. As the warm advection aloft begins to
increase this evening, a small wing of light precipitation could
develop across parts of southwest MN.  The more significant
precipitation area will begin to develop in more concentrated
baroclinicity back across central SD, spreading gradually south and
eastward.

Timing of precipitation appears slower in most solutions than
earlier forecast, with high-resolution solutions even slower than
the mean. Held off on much east of the James until after midnight,
and southwest MN areas after the light chance this evening could
actually wait until closer to daybreak before precipitation.
With development of precipitation, warming aloft should really put
the brakes on temperature fall at all lower levels, and thus expect
snow to not be a factor with precipitation shield later tonight and
early Saturday.  Perhaps a few wet flakes toward Highway 14 at worst.
Rainfall will be fairly widespread Saturday, with perhaps a break
working in weak dry slot toward the Missouri River valley during the
midday time frame, before jet streak working around system begins to
grow a new surface wave upward through the atmosphere toward
southeast NE late day with an increase in broad lift ahead of
congealing mid-level system.

.LONG TERM...(Saturday night through Friday)
Issued at 422 PM CDT Fri Nov 2 2018

Wave continues to close off with surface low intensifying while
moving northward into Iowa by early Sunday. System will have a
much greater moisture availability, so expect that QPF amounts
will be a fairly broad third to two-thirds of an inch. Temps on
the northern fringes of the system start to flirt with snow
favoring values working through the night. Profiles suggest that
the lowest 50-75hPa will be critical for rain/snow. Also have to
fight some higher surface dew points for cooling, so likely that
snow will again be a bit challenged, but much more likely to
develop later Saturday night and Sunday morning on northwest
deformation area before drying out aloft through midday Sunday.
Any snow accumulations late Saturday night into Sunday morning
will be light and brief, and should be limited to higher areas
east central SD into southwest MN, and less than an inch. Tight
pressure gradient will be largely confined to northwest IA and
adjacent areas Sunday as deepening low drifts through, so have
boosted winds quite a bit to match mixing potential in those
locations.

A brief break Sunday night, but next upstream troughing kicks up
another warm advective band later Sunday night. Possible that the
slight cooling between systems will keep a window open for a brief
mixed-type scenario on the northern edge of precipitation shield
later Sunday night and very early Monday, but again looking for
mainly rain spreading through the area on Monday and Monday evening.
With a more split troughing now suggested between operational
solutions, the coldest air remains largely with the northern
troughing and is less involved with the wave until southern wave
begins to deepen more significantly later Monday night east of the
area.  Likely will see a transition from rain to snow as
precipitation winds down on Monday night and Tuesday morning, with
the best of the three systems potential for some light accumulations
mainly east of I-29. In general, ECMWF continues a shade cooler than
other solutions, just a bit easier for the transition to snow.
Also, there still remains a few ensemble solutions in favor of the
grand phasing, but a much low probability event at this point.
Still, should keep an eye on the evolution of the larger scale as we
head toward early next week.

Stronger wind will be a feature Tuesday into Wednesday as the deep
closed low evolves to the east, with strong gradient and mixing
likely. Could end up with some shallow cloud streets and occasional
flurries Tue. into Wed. as temps in cloud layer chill into the lower
teens below zero Celsius.  Hard pressed by Wed. to see highs out of
the mid to upper 30s.

For the time, late week now is looking drier, but little sign of
temps returning anywhere near normal as another large trough digs
into the northern Plains. Thermal boundary likely removed too far
south to warrant a precip mention, but latest ECMWF really develops
a significant area of low pressure moving from Arkansas to the Great
Lakes, brushing some snowfall across mainly northwest IA.  No doubt
some even colder air is coming down, with some highs perhaps not
cracking the freezing point by weeks end.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 643 PM CDT Fri Nov 2 2018

Sporadic MVFR ceilings will become more widespread after 06Z
tonight as the next disturbance works into the region. Ceilings
will remain low through the day on Saturday, and visibility may
also be reduced. Southeasterly flow will prevail through the
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Nov 2, 4:43 AM CDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
443 AM CDT Fri Nov 2 2018

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ013-014-SDZ050-057>071-030945-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-
Bon Homme-Yankton-Clay SD-Union-
443 AM CDT Fri Nov 2 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ071-SDZ038>040-052>056-030945-
Lincoln MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-
Moody-
443 AM CDT Fri Nov 2 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Light snow accumulations are possible on Saturday morning. Amounts
look to remain under a half inch, but could still cause slick
road conditions and slow-than-usual travel. Snow should melt
during the day, as temperatures rise into the mid 40s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 8:15 PM CDTRiver Flood WarningFSDPlymouth24 hr

Nearby

River Flood Warnings in Iowa, 2018River Flood Warnings in South Dakota, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.